I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search



ED after RT

Posted 19 August 2017 08:30:15(UTC)

Morning all.

My story so far - had RP in Jan 17 with full nerve sparing (unexpected bonus!), then started RT shortly after.  This was 27 sessions, on the prostate bed and also lymph nodes.  After the catheter was removed 2 weeks post op, I did start to get twitches and beginnings of morning erections, which although uncomfortable was a pleasant surprise.  This continue to increase until the RT got into full swing.  I now have no morning twitches at all.  Meds: I'm on 5mg Cialis daily, and use the pump most days.

Would I be right in thinking that although the nerves were spared initially, that they have now been fried by the RT?  If so, is there a likelihood they will return or is it game over on that front?  I know we all react differently at different times so it will be hard to come up with anything definitive, but any thoughts would be most appreciated.  I would like to think that there is some hope of developing sexual responses again, and hopefully sooner rather than later!

Posted 19 August 2017 12:39:30(UTC)

It has taken me two full years to get proper erections after RP with nerve sparing , using daily Cialis. I guess adding RT makes things worse ! Yes RT can cause permanent damage the same as non nerve sparing but it can take up to 2 yrs. But all is not lost as you could try Muse or Vitaros or Caverject which may work without nerves. Hopefully you have an ED clinic

If life gives you lemons , then make lemonade
Posted 22 August 2017 10:59:10(UTC)

Yes, we have a local ED clinic, but it is more aligned with Hammer House style rather than patient focussed. It's interesting!

I forgot to add to the list of meds... I'm also on Bicalutimide 150mg daily. My understanding of this is that it is a blocker rather testosterone suppressant, so I'm guessing the morning twitches should still be present. If anyone has any thoughts about that, I would love to hear them. I guess at this stage I'm trying to get a clearer picture of what's going on - are the nerves fired, if so is it temporary or likely permanent, is it the Bicalutimide producing unexpected side effects, or is it something else?

In the meantime I shall continue with the pump - not always easy with a ten year old in the house! - and Cialis, and hope I don't have to wait for the full two year course of Bical to abate.

Posted 22 August 2017 12:26:52(UTC)

I was on Bical for a whole year after surgery. It is the kindest HT available apparently. Yes it can cause ED but less likely than proper castrate level HT. I began getting natural erections when i came off it but that may have been coincidence and also the start of Cialis. Don't give up on the pump ever. I have a 7 yr old boy and I just use the pump each time I shave with the door shut. Best wishes

If life gives you lemons , then make lemonade
Posted 22 August 2017 13:58:14(UTC)

John's libido hit the floor within a month of starting bicalutimide - I suspect your lack of twitches is more likely to be the hormone than the RT as RT-induced ED tends to develop 5 or more years after the treatment.

Re Chris's comment, if doing both at the same time, make sure that you know which hand is holding the pump and which is holding the razor .... ouch! 🚑

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

Thanked 1 time
Posted 22 August 2017 17:38:45(UTC)

Thanks both. Looks like the likely culprit is the Bicalutimide. Although pants (2 years worth!), probably better than permanent nerve damage through RT. Finding time to use the pump is tricky, but I certainly won't be trying high risk activities at the same time!

©2018 Prostate Cancer UK